zig
0

Notifications

  • You're all caught up!

Excedrin & Caffeine

by
author image Stephanie Chandler
Stephanie Chandler is a freelance writer whose master's degree in biomedical science and over 15 years experience in the scientific and pharmaceutical professions provide her with the knowledge to contribute to health topics. Chandler has been writing for corporations and small businesses since 1991. In addition to writing scientific papers and procedures, her articles are published on Overstock.com and other websites.
Excedrin & Caffeine
Excedrin PM does not contain caffeine. Photo Credit bookzaa/iStock/Getty Images

Excedrin is an over-the-counter medication marketed by the pharmaceutical company Navartis as a pain reliever. Although originally formulated to treat headache pain, Excedrin now includes a family of medications to target other types of pain. Some formulations of Excedrin contain caffeine because caffeine helps to relieve headache pain.

Why Add Caffeine?

Many over-the-counter and prescription medications contain caffeine. Caffeine functions as a stimulant so it can counteract the effect of medications that cause drowsiness. In pain relievers, caffeine boosts the effects of the analgesic agent. Adding caffeine to medications that contain aspirin or acetaminophen makes them 40 percent more effective, according to the Cleveland Clinic. Caffeine also increases the absorption of the analgesic, which not only helps it work better but also helps it work faster.

Formulations with Caffeine

Excedrin now includes a group of medications, each marketed to treat a specific type of headache or pain. Many of the Excedrin formulations contain caffeine, but not all of them do. Excedrin Extra Strength contains a combination of 250 mg of acetaminophen, 250 mg of aspirin and 65 mg of caffeine. This represents the original Excedrin created to treat headache pain. Excedrin also makes Excedrin Migraine to target the pain caused by migraine headaches. Excedrin Migraine contains 250 mg of acetaminophen, 250 mg of aspirin and 65 mg of therapeutically active caffeine. Excedrin Menstrual Complete contains the same active ingredients as Excedrin Extra Strength, but the listed purpose of the caffeine is as a diuretic to help reduce bloating as well as aiding the pain relief medications. Excedrin Tension Headache formula, also known as the aspirin-free formula, contains 250 mg of acetaminophen and 65 mg of caffeine.

You Might Also Like

Caffeine-Free Formulations

Some of the Excedrin products are marketed for other uses and do not contain caffeine. Excedrin Sinus contains 325 mg of acetaminophen combined with a nasal decongestant to treat headaches caused by sinus pressure. Excedrin Back and Body helps relieve minor aches and pains with 250 mg of acetaminophen and 250 mg of buffered aspirin. Excedrin PM helps to relieve pain while also helping you fall asleep. Since caffeine is a stimulant, Excedrin PM does not contain caffeine.

Caution

When taking an Excedrin product that contains caffeine, carefully follow the dosing instructions provided. You should also limit your consumption of caffeine-containing foods and beverages to avoid possible side effects. Too much caffeine can cause irritability, nervousness and sleeplessness. In addition, The American Headache Society recommends that you take caffeine-containing pain medications no more than twice a week. Taking Excedrin more often can lead to the onset of rebound headaches, also known as medication overuse headaches. The only treatment for this type of headache is to stop taking all medications and decrease your intake of caffeine; you should do this under the supervision of your health care provider.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media